Hail, Norton
- When
- June 17, 3:16 PM MST
- Where
- Norton County, 7 mi W of Lenora
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.600, -100.133
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:28 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT MON JUN 17 2002 FORECAST CHALLENGES WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT AND TUESDAY NIGHT ALONG WITH HIGH TEMPERATURES THE NEXT FEW DAYS. THE SURFACE TROUGH EXTENDS ALONG THE COLORADO/KANSAS BORDER. DEWPOINTS EAST OF THE TROUGH ARE NEAR 60 DEGREES WITH DEWPOINTS IN THE 40S AND BELOW TO THE WEST. CUMULUS CLOUDS ARE ALSO FORMING NEAR THE CONVERGENCE AREA ALONG THE TROUGH AS TEMPERATURES ARE NEARING 100 DEGREES. THE TROUGH ALONG THE KANSAS/COLORADO BORDER WILL BE A PERSISTENT FEATURE...REMAINING IN THE FORECAST AREA THROUGH WEDNESDAY. THE UPPER FLOW FLATTENS AND BECOMES MORE ZONAL ON TUESDAY. ON WEDNESDAY THE UPPER TROUGH SWINGS INTO WESTERN U.S. AND LIFTS NORTHEAST INTO THE NORTH CENTRAL PLAINS...DRAGGING A FRONT THROUGH THE FORECAST AREA LATE WEDNESDAY/EARLY THURSDAY AS THE UPPER LOW TRACKS EAST THROUGH SOUTH CENTRAL CANADA. SURFACE HIGH PRESSURE MAKES A BRIEF APPEARANCE ON THURSDAY WITH THE LEE TROUGH QUICKLY REFORMING ALONG WITH A LOW OVER THE BLACK HILLS AREA BY LATE FRIDAY. ALTHOUGH THE FORECAST AREA IS EXPECTED TO BE RELATIVELY DRY THE NEXT COUPLE OF DAYS...HIGH TEMPERATURES NEAR THE CENTURY MARK WILL COMBINE WITH A SERIES OF UPPER LEVEL S/WV TROUGHS MOVING ACROSS THE REGION AND CONVERGENCE ALONG THE SURFACE TROUGH TO PRODUCE ISOLATED THUNDERSTORMS EACH EVENING THROUGH MID WEEK. THE EXTENDED PROGS ARE IN GOOD AGREEMENT. SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE WEEKEND AS THE FRONT MOVES INTO THE REGION... BRINGING TEMPERATURES BACK TO NEAR NORMAL FOR THE LATTER PART OF THIS WEEK. CONDITIONS SHOULD DRY OUT BY THE BEGINNING OF NEXT WEEK. .GLD...NONE. LOCKHART
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT MON JUN 17 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE. THE AIR MASS OVER THE TRI-STATE AREA WILL BE HOT BUT RELATIVELY DRY THIS AFTERNOON AND EVENING. AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE MID 90S OVER MUCH OF THE REGION. A DRY LINE WILL BE NEARLY STATIONARY ALONG A LINE FROM NEAR TRENTON NEBRASKA TO TRIBUNE KANSAS. EAST OF THE DRY LINE...DEW POINTS WILL BE IN THE MID TO UPPER 50S MAKING THE AIR MASS UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AIR...GENERALLY AFTER 3 PM CDT (2 PM MDT). A FEW ARE EVEN POSSIBLE WEST OF THE DRY LINE BECAUSE OF THE VERY WARM TEMPERATURES. HOWEVER THE AREA EAST OF THE DRY LINE IS THE MOST LIKELY AREA FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND STRONG WINDS GUSTING TO 40 MPH OR GREATER WILL BE THE THE PRIMARY HAZARDS FROM THE STORMS. RJC
The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304973, 5304974, 5304975, 5304976, 5304977.